In the news

Preventing in-hospital torsade de pointes, and more.


New statement on prevention of in-hospital torsade de pointes

The American Heart Association and American College of Cardiology Foundation issued a scientific statement on preventing torsade de pointes in hospitalized patients, including risk factors, exacerbating conditions and immediate management. The statement was published in the March 2 Circulation.

Hospitalized patients who are given a QT-prolonging drug could be more likely to develop torsade de pointes and cardiac arrest than those in the general population, due to underlying risk factors. The scientific statement was aimed at discussing and raising awareness of drug-induced long-QT syndrome in the hospital.

Drugs associated with torsade de pointes include quinidine, disopyramide and sotalol, among others, and they carry varying arrhythmia risks. The statement recommended that physicians check online for an updated list of potentially problematic drugs. Risk factors for drug-induced torsade de pointes include genetic predisposition, older age, female sex, heart disease, electrolyte disorders, renal or hepatic dysfunction, bradycardia or rhythms with long pauses, and treatment with more than one QT-prolonging drug. Patients should be evaluated individually to determine whether a drug's potential therapeutic benefit is greater than the risk for torsade de pointes.

QT intervals should be monitored with the same method before and after a drug is administered, the statement said. In patients who have received a drug associated with torsade de pointes, the following ECG signs indicate risk for arrhythmia:

  • an increase in QTc from predrug baseline of 60 ms,
  • marked QTc interval prolongation of more than 500 ms,
  • T-U wave distortion that becomes more exaggerated in the beat after a pause,
  • visible (macroscopic) T-wave alternans,
  • new-onset ventricular ectopy, and
  • couplets and nonsustained polymorphic ventricular tachycardia initiated in the beat after a pause.

When an ECG indicates impending torsade de pointes, the statement recommended withdrawing the drug, replacing potassium, administering magnesium, considering temporary pacing to prevent bradycardia and long pauses, and transferring the patient to a hospital unit with the highest level of ECG monitoring surveillance where immediate defibrillation is available.

Updated guidelines on complicated intra-abdominal infections

The Surgical Infection Society and the Infectious Diseases Society of America recently released updated guidelines on the diagnosis and management of complicated intra-abdominal infection in adults and children, including a new section on appendicitis.

The guidelines, which were published in the Jan. 15 Clinical Infectious Diseases, replace those published in 2002 and 2003, and are meant for treating patients who either have complicated intra-abdominal infections or may be at risk for them. The new guidelines incorporate information from publications from 2003-2008. The recommendations include the following:

  • Routine history, physical exam and lab studies will identify most patients with suspected intra-abdominal infection for whom further evaluation/management is warranted. For adults not undergoing immediate laparotomy, CT scan is the imaging modality of choice to find the presence and source of intra-abdominal infection.
  • Antimicrobial therapy should be started once a patient gets a diagnosis of intra-abdominal infection, or when the infection seems likely. Antibiotics should be given as soon as possible for patients with septic shock. Patients without septic shock should start antimicrobial therapy in the emergency department.
  • Antimicrobial therapy of established infection should be limited to 4 to 7 days, unless it is difficult to achieve adequate source control; longer durations haven't been associated with improved outcomes. Patients with persistent or recurrent clinical evidence of infection after 4 to 7 days should undergo diagnostic intervention, including CT or ultrasound imaging, and should continue treatment with effective antibiotic(s).
  • Though no clinical findings are unequivocal, a group of findings that include characteristic abdominal pain, localized abdominal tenderness and laboratory evidence of acute inflammation will identify most patients with suspected appendicitis.
  • Helical CT of the abdomen and pelvis with intravenous, but not oral or rectal, contrast is the recommended imaging procedure for patients with suspected appendicitis.

Elderly see biggest drop in possibly preventable hospitalization rates

Although seniors are more likely than younger patients to be hospitalized for a potentially preventable condition, hospitalization rates fell more dramatically for patients age 65 and older than for younger patients between 2003 and 2007, a report said.

The Agency for Healthcare Research and Quality examined hospitalization rates for 11 conditions which may be controllable with improved quality and effectiveness of outpatient services and disease management. Researchers compared hospitalizations for patients age 65 and older to those age 18 through 64. Rates of decline by condition included:

  • angina: 43% decline for seniors vs. 39% for ages 18-64
  • uncontrolled diabetes: 21% decline for seniors vs. 5% for ages 18-64
  • dehydration: 20% decline for seniors vs. 16% for ages 18-64
  • bacterial pneumonia: 16% decline for seniors vs. 8% for ages 18-64
  • congestive heart failure: 14% decline for seniors vs. 9% for ages 18-64

The AHRQ report was published December 2009 on the Healthcare Cost and Utilization Project Web site.